Wisconsin, 2007

Flash Flooding and Damaging Wind in Wisconsin, July 26, 2007

July 26, 2007 · NWS MKX · 4 events in 3 counties and zones

A series of thunderstorm cells moved south through southern Wisconsin during the mid-morning hours on July 26th. Some of these cells trained over the same area, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A series of thunderstorm cells moved south through southern Wisconsin during the mid-morning hours on July 26th. Some of these cells trained over the same area, resulting in flash flooding. During the afternoon and evening hours, the activity regenerated and shifted east to the lakeshore counties and over Lake Michigan. In one case, a west-east line of storms over Lake Michigan (east of Milwaukee to Kenosha from 1800 to 2000CST) possessed WSR-88D reflectivity values of 65-70 dBZ and hail algorithm values of 2 to 3 inches for possible hail diameter. However, no large hail reports were received from boaters that might have been on Lake Michigan. Additionally, radar showed a low-level velocity couplet on the west end of the line of storms. This velocity couplet suggested that a waterspout may have occurred. However, there were no confirming reports from the Coast Guard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 26, 3:25 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 26, 3:25 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT THU JUL 26 2007

.SHORT TERM...

TODAY AND TONIGHT -

UPPER-LOW THAT HAS BACKED INTO LOWER MICHIGAN WILL BE SLOW TO MOVE
OUT TODAY. SCATTERED ELEVATED SHOWERS/STORMS SHOULD CONTINUE TO FIRE
UP TODAY IN DEFORMATION ZONE ON NORTHWEST SIDE OF LOW...MAINLY OVER
EASTERN WISCONISN...JUST LIKE WHAT HAPPENED ON WEDNESDAY. MODELS
SHOW SOME FRONTO-FORCING AND Q-VECTOR CONVERGENCE AS WELL BETWEEN
1000 AND 850 MB. THUS NOT SURPRISED AT THE MODEL 70-90% RELATIVE
HUMIDITY VALUES AT 700MB AND SOME MEASUREABLE RAIN CHANCES.

TONIGHT...A LEADING SHORTWAVE DROPS SOUTHEAST OUT OF THE NORTHERN
PLAINS THRU WI AND A PARTIAL MERGER WITH DEPARTING LOWER MICHIGAN
LOW PRESSURE TAKES PLACE. MODELS HAVE BEEN PERSISTANT IN DEVELOPING
WIDESPREAD SHOWERS/STORMS ALONG AND JUST BEHIND THE ASSOCIATED
SURFACE COLD FRONT. APPEARS THAT SURFACE DEWPOINTS IN THE UPPER 60S
TO LOWER 70S WILL RETURN TO SOUTHERN WISCONSIN AS THE COLD FRONT
PUNCHES SOUTHEAST. GFS REVS UP SOME 40 KNOT W/SW WINDS AT 850 MB
OVERNIGHT WITH A HINT OF CLOSING OFF AT THIS LEVEL. OTHER MODELS ARE
WEAKER...BUT THEY STILL SHOW AN INCREASE IN 850 MB WINDS. THUS THERE
SHOULD BE GOOD INFLOW FOR THE STORMS...BUT GFS PROBABLY TOO STRONG.
Q-VECTOR FORCING INITALLY AND THEN FRONTO-FORCING IN 850-700 MB
LAYER ARE AIDING PCPN CHANCES TONIGHT. 850 MB THETA-E IN EXCESS OF
340K IS STILL PROGGED FOR TONIGHT...SO WILL LEAN TOWARD HIGHER
POPS...IN LIKELY CATEGORY FOR TONIGHT.

FRIDAY - FRONT EXITS SOUTHERN WISCONSIN FRIDAY MORNING...WILL KEEP
LEFTOVER CHANCES OF PCPN GOING. 850 THETA-E VALUES LINGER AROUND 340
INTO AFTERNOON HOURS WHICH MAY ALLOW DAYTIME HEATING TO SET OFF SOME
CONVECTION.

FRIDAY NIGHT - DRYING AND CLEARING.

.LONG TERM...

HIGH PRESSURE SETTLES IN AT SURFACE OVER WEEKEND AND STAYS AROUND
THRU TUESDAY. LOOKS LIKE NEXT CHANCE OF SHOWERS/STORMS NOT UNTIL
NEXT THURSDAY/FRIDAY FOR SOUTHERN WISCONSIN.

&&

.AVIATION...EARLY MORNING FOG WITH MVFR VSBYS SHOULD LIFT AFTER 14Z.
PERIODS OF VFR CIGS WITH SCT SHOWERS AND THUNDERSTORMS WITH BRIEF
MVFR CIGS/VSBYS EXPECTED THRU TODAY...WITH BETTER COVERAGE EAST OF
KMSN CLOSER TO BETTER QG FORCING AND MID LEVEL MOISTURE WRAPPING
ARND CIRCULATION OF UPPER LOW SETTLING OVER SRN LOWER MI. WIDER
COVERAGE SHOWERS AND THUNDERSTORMS EXPECTED AFTER MIDNIGHT TONIGHT
WITH APPROACHING COLD FRONT. WIDESPREAD MVFR CIGS AND VSBYS...WITH
SOME IFR CONDITIONS WITH HVY DOWNPOURS OVERNIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION/MARINE - REM
LONG TERM - KAPELA 34
Hazardous weather outlook, Jul 25, 4:45 PM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
545 PM CDT WED JUL 25 2007

WIZ046-047-051-052-056>060-062>072-261100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
545 PM CDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS SOUTHEAST AND A SLIGHT CHANCE OF
THUNDERSTORMS SOUTH CENTRAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY WITH A
COLD FRONT PASSING THROUGH THE REGION. STORMS ARE LIKELY NORTHWEST
OF A LONE ROCK TO SHEBOYGAN LINE AHEAD OF THE FRONT THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-261100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
545 PM CDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY...WITH
STORMS LIKELY NORTH OF PORT WASHINGTON AHEAD OF A COLD FRONT THURSDAY
NIGHT.

CONDITIONS WILL APPROACH SMALL CRAFT ADVISORY CRITERIA FRIDAY
NIGHT INTO SATURDAY AS NORTH WINDS INCREASE TO 20 TO 25 KNOTS
FOR A TIME BEHIND A COLD FRONT.

WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 17 km away, was scanning. The volume nearest the first event began at 10:36 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Jefferson

When
July 26, 4:35 AM CST to 8:10 AM CST
Where
Jefferson County, 2.5 mi NE of Farmington
Reported by
Public
Coordinates
43.106, -88.635

Three rounds of thunderstorms, spread out over about 3.5 hours, visited the same area northeast of Farmington during the morning hours, resulting in 4.6 inches of rain at one location. The heavy rains generated water depths of 1 foot in backyards, while roads only had a few inches of water cover. Several backyards in this area resembled small inland lakes for a couple hours.

Thunderstorm Wind, Jefferson

When
July 26, 4:58 AM CST
Where
Jefferson County, 2.5 mi NE of Farmington
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.106, -88.635

Gusty winds up to an estimated 43 knots (50 mph) accompanied heavy downpours of rain northeast of Farmington. Lawn furniture was over-turned, a wooden garden structure was damaged, and a light pole was pushed over.

Flash Flood, Dodge

When
July 26, 8:05 AM CST to 10:30 AM CST
Where
Dodge County, Beaver Dam
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.470, -88.830

Heavy rains measured at 3.80 inches within 1 hour and 50 minutes resulted in flash flooding in and near the city of Beaver Dam. Several cars stalled in water over roads, and one driver had to be rescued by first reponders. Some of the vechiles sustained water damage. Water depths on some streets reached 2 to 4 feet.

Flash Flood, Ozaukee

When
July 26, 8:00 PM CST to 10:30 PM CST
Where
Ozaukee County, Fredonia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.470, -87.950

Heavy rains, measured at 4.5 to 5.0 inches within a couple hours, resulted in a flash flood in and near the village of Fredonia. Water depths on roads reached 1 to 3 feet. Some residents mentioned that some roads had never flooded until this event. Several gravel driveways were washed out as well as culverts.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50088, 50090, 50079, 50082.